Maryland, 2019Flooding in Maryland, May 10 to 11, 2019
May 10 to 11, 2019 · NWS LWX · 3 events in 2 counties and zones
A cold front passed through the area on the 10th, and a few showers and thunderstorms produced heavy rainfall. Localized flooding occurred in northern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the area on the 10th, and a few showers and thunderstorms produced heavy rainfall. Localized flooding occurred in northern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 10, 8:23 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, May 10, 8:23 PM EST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
923 PM EDT Fri May 10 2019
.SYNOPSIS...
A cold front will push southeastward across the region tonight.
The front will stall south of the area over the weekend. Areas
of low pressure will move along the front Sunday into Monday.
Upper level low pressure will slowly move across the
northeastern United States early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Cdfnt is currently progressing through the local area and is
being accompanied by a line of showers and embedded
thunderstorms. Latest radar extrapolation has the line of
showers exiting the Chesapeake Bay between 03z-04z. Quiet wx
expected the rest of the night.
The front will stall in central VA on Saturday as the first of
several low pressure waves rides northeastward along it. Thus,
while most areas likely start Saturday dry, the risk of rain
will increase through the day from southwest to northeast.
Expect rain to have overspread most of the region by sunset.
With the cooler Canadian air mass and plenty of clouds, highs
likely end up in the 60s for much of the region.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Stalled front plus several waves of low pressure will keep rain
around Saturday night through Sunday night. We will remain on
the cool side of the boundary, with temps generally in the 50s
to low 60s. While it won't be raining all the time, it will
probably be wet all the time, so a generally unpleasant Mother's
Day is on tap. The heavy rain potential is of concern, with low
pressure waves able to tap plenty of moisture to our south. See
hydrology section below for more details.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday, a occluded low will move off to our northwest
through Ohio and northern Pennsylvania. The stalled frontal
boundary that will be lingering through this weekend is expected
to move northward through our area by Tuesday morning. The
models have trended slower with the movement of the frontal
boundary moving northward which indicates rain lingering into
Tuesday and much wetter period. Showers and thunderstorms will
continue to be possible through Tuesday morning. Its to early to
say but localized flooding could be possible if an area is
impacted multiple times this weekend and through early Tuesday.
The main part of the frontal boundary is expected to move
northward out of our region by early on Tuesday but some linger
showers will be possible through Tuesday evening.
As the front pulls out of our region to the north, high
pressure is forecast to build into our region on Wednesday.
Temperatures will be cooler in the low 60s during the day
through Wednesday with overnight temps running in the mid 40s
and the mid 50s. A back door front is forecast to approach and
move through our region on Thursday. As of right now there is
pretty good agreement that this frontal passage should be
progressive with no stalling expected at this time. Models are
showing this to be more of a drier passage with some showers
possible.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR should prevail through midday Saturday at all terminals.
Later Saturday through Sunday, multiple waves of low pressure
will bring several rounds of rain back to the region, with CIGS
and VIS likely reducing below VFR and quite possibly to IFR.
On Monday, a cold front will move northward through our region.
Overcast skies are expected with ceilings expected to be subVFR
in the MVFR range with IFR conditions possible as rain moves
through the region. Winds will be breezy and variable, but as
the front moves through the winds will become more northerly.
Tuesday, subVFR conditions will be possible early in the day as
clouds are forecast to linger behind the frontal passage. By
the late morning to early afternoon periods, ceilings are
expected increase above VFR thresholds. Strong west to
northwesterly winds are forecast for Tuesday with some gusts
over 25 to 30 knots possible.
&&
.MARINE...
Winds should lighten up again later Saturday, but may increase
on Sunday as multiple waves of low pressure pass by to the south
and increase the gradient.
On Monday, a cold front will move through the region leading to
winds will become northerly behind the frontal passage with
some gusts possible above 18 knots. Small Craft Advisories may
be needed.
Tuesday, winds will be stronger with winds out of the west.
Small Craft Advisories may be needed as winds aloft are in the
range of 20 to 30 knots.
&&
.HYDROLOGY...
A stalled front and several waves of low pressure moving along
it will often result in flooding issues, especially during the
warm season, and that's what we have in store over the weekend,
particularly on Sunday. With soil remaining quite moist from our
last year plus of heavy rains and stream flows high, it likely
won't take much to cause another round of flooding. We are
outlooked for a marginal risk of exceeding flash flood guidance
by the WPC this weekend. A flood watch may be necessary, though
it's a little early for issuing it right now. River flood
watches may also become necessary.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ534-537-
543.
&&
SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...RCM
LONG TERM...JMG
AVIATION...LFR/JMG
MARINE...LFR/JMG
HYDROLOGY...Hazardous weather outlook, May 10, 9:36 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1036 PM EDT Fri May 10 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1036 PM EDT Fri May 10 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Flood Warning remains in effect for Baltimore City and
southwestern Baltimore County until 400 AM EDT Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Locally heavy rain with isolated incidents of flooding are
possible Saturday night through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1036 PM EDT Fri May 10 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Locally heavy rain with isolated incidents of flooding are
possible Saturday night through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Baltimore
- When
- May 10, 9:40 PM EST to 11:40 PM EST
- Where
- Baltimore County, 2.03 mi NNW of Sparrows Pt to 1.78 mi NW of Sparrows Pt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.295, -76.599
US-40 Oreleans Street was closed due to floding near North Central Avenue. East Fayette Street was closed at President Street due to flooding.
Flood, Frederick
- When
- May 10, 10:44 PM EST to May 11, 12:44 AM EST
- Where
- Frederick County, 1.28 mi SSW of Buckeystown to 1.31 mi WSW of Park Mills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.314, -77.442
Southbound MD-85 Buckyestown Pike was closed due to high water between Oland Road and Adamstown Road.
Flood, Frederick
- When
- May 10, 11:06 PM EST to May 11, 1:06 AM EST
- Where
- Frederick County, 0.38 mi ENE of Buckeystown to 0.16 mi ENE of Buckeystown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.331, -77.423
MD-880 Michaels Mill Road was closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 10 to 15, 20192 injured · $229,000 · 1 in hail · 18 events
- Flash Flooding in Texas, May 10, 2019$130,000 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 20198 events
- Hail and Damaging Winds in New York, May 10, 2019$10,000 · 1.25 in hail · 5 events
- Flooding in South Dakota, May 10 to 15, 20194 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 20193 events
- Flash Flood and Debris Flow in California, May 10 to 11, 20190.75 in hail · 3 events
- Hail in Texas, May 10, 20191 in hail · 1 event
- Damaging Wind in Montana, May 10, 201952 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824988, 824994, 824996.